You head to the bathroom to pee and you see it...a red or brown spot right on your favorite underwear. You wonder to yourself…. Isn’t my period not due for another 2 weeks?
This scenario happens to many menstruating humans, leaving them feeling utterly confused. What’s happening? Well, you’re spotting! While you might want to book the soonest appointment with your gynecologist and demand to know exactly what is happening, most of the time, it’s really no reason for concern.
Spotting is normal and is often not something to be too concerned about. But if you still want peace of mind, knowing the difference between your period vs spotting will be useful.
PERIOD VS. SPOTTING – THE DIFFERENCE
While a period is the start of your menstrual cycle each month and releases about 2 tablespoons of blood (if you don’t have menorrhagia), it will last longer than spotting. Spotting can happen at any time during your menstrual cycle. Another way to tell the difference is by the color of the blood. While your period blood can range in colors, spotting usually releases light brown blood.
While this may cause alarm bells to go off in your head, spotting is actually fairly common. It can occur between periods, during pregnancy, after sex, or after a gynecological exam.
HERE ARE SOME OF THE REASONS YOU MAY BE SPOTTING:
– Menstruation - Ok, we said that spotting is different from your period, and it is, but at the start of your menses, you may find that you have some spotting. This is totally normal. We promise!
– Ovulation - A likely culprit of spotting, ovulation occurs when an egg is released from the ovaries to await fertilization. This process can cause spotting. Alternatively, spotting can happen due to an increase in estrogen that happens when the egg does not become fertilized.
– Implantation - Implantation bleeding is spotting that happens when the embryo implants into the uterus, and it can be hard to distinguish - is it your period coming or are you pregnant? Well, it could be either. A good way to tell is to check for other signs of pregnancy, like nausea, fatigue, or sore breasts.
– Abnormal pregnancy - Miscarriages, premature labor, and ectopic pregnancies are all cause for concern. Spotting can be present with all of them so if you are concerned about it, check with your doctor right away.
– Labor - Another pregnancy-related cause of spotting is going into labor. This usually occurs around 37 weeks when your body passes the mucus plug.
– Infections or disease - STI’s, reproductive issues, and other infections like Pelvic Inflammatory Disease (PID) could all be causes of spotting. If the above causes don’t seem to be the issue, check with your doctor. Most infections are treatable but can become even more serious if ignored.
WHEN TO CALL THE DOCTOR
While you should feel free to call your doctor anytime you have a health-related question or concern, it’s helpful to know when spotting is a cause for real concern. Here are some circumstances when it’d be smart to call your doctor:
– If you are pregnant or think you may be
– If you have consistent spotting
– If you have had unprotected sex and start spotting
– If you have any pain or cramping around the time of spotting
– If you are on any kind of medication that you think could be causing spotting
CAN YOU USE A MENSTRUAL CUP IF YOU’RE SPOTTING?
If you feel like you’re spotting more than usual, then it’s completely safe to put in your menstrual cup!
Hi Claire! You can refer to the link in “spotting is actually fairly common” in the article for more information on spotting. :) If you are concerned about your cycle it is best to discuss your concern with a doctor. As we are not medical professionals we cannot provide diagnosis.
hi! i just got my period last yr, October n like I have my period twice a month, is there something wrong with me or is it spotting? If it’s spotting, why does it happen? Thanku!
If you are concerned about pregnancy we recommend taking an at-home pregnancy test. Because everybody and every BODY is different we recommend consulting your doctor if you are experiencing anything of concern.
Wishing you all the best!
to preface this, I am on a 3 month contraceptive injection. So after my period stopped I had unprotected sex with my boyfriend and he came inside me. Around the third day after it stopped I started spotting. Is there a chance I might be spotting because of a pregnancy? Or maybe we were just a bit too rough? Please help, I am really scared I might be pregnant…
The common causes of spotting, such as ovulation, are discussed in this blog post. Because every body and every BODY is different, we highly recommend contacting a doctor so that they can offer you accurate insight if you are feeling concerned after reading this post.
Wishing you all the best!
I had unprotected sex on the last day of my periods but I see light blood what could be the cause
Menstrual blood can vary in colour and consistency. It may be darker or lighter on one day than on the other. However, if you worry about this it may be best to consult your doctor.
Maybe the blood is coming from intercourse or foreplay and you were accidentally hurt, f.ex. because you were scratched with a finger. However, it may be best to have this checked by a doctor, espescially if the bleeding continues or if other symptoms occur.
It could be due to the hormones in the pill that you are having spotting. However, it may be best to consult a doctor should you be worried and/or if the spotting continues.
I have been having unprotected sex for years. More recently I’ve been with my boyfriend for almost a year. We’ve recently had a little foreplay and afterwards I went to the washroom to find I’m bleeding. It’s a dark red but I’m not supposed to have my period for another 8 days. I’m horribly OCD about keeping track of my period and its never been early. Or at least not since 2014… So I’m very confused. It hasn’t been 24 hours since I’ve noticed but it isn’t a reddish brown and it’s not bright red.
My periods are comming before my date almost 6 dAys before and on the first day i hv bleeding normally on the second day i do physical work like holding heavy boxes on that day in the evening bleading is light & color is dark i dont understAnd was that color is dark brown or black but on my 3rd day color is brown and still light bleeding than what is the reason ?
Hi, i’ve been on birth control pills for about two weeks now….and this evening I noticed little drops of blood but I’m not supposed to be on my period for another three weeks or so. I don’t know if I’m spotting or i’m on my period
Unprotected sex around ovulation may increase the risk of getting pregnant, espescially if any sperm entered the vagina. However the period is usually a good sign of not being pregnant. If you worry you might be pregnant and the bleeding may be caused by something else, it is best to consult a doctor. Only a doctor can make the necessary examinations.
I started bleeding 4 days before my expected date and I had unprotected sex around my ovulation time but the guy pulled out. The bleeding isof the usual periods amount and I’ve been bleeding for more than 24 hours now. Is it possible that I could be pregnant because I don’t want to be.
There is a lot that can cause spotting. Since you’ve been having a lot of spotting and for a long time it may be best to consult your doctor to have this checked. Only your doctor can make the necessary examinations and tell you why you are having spotting.
Hi. For the last three months I’ve been dealing with spotting that lasted for more than a week and sometimes almost a month. Sometimes the spotting is light, other times it can be heavy, but not as heavy as period. I didn’t have issues like cramps or fatigue or other kind of things. Do you might know what it is? Thank you
Hi fuplam bhutia,
we would advise you to consult your doctor to have this checked upon. Your doctor will give you valuable insights and is the best person to speak to regarding health issues.
Morning after pill isn’t contractive method and there is a chance or both pregnancy and STD. The pill contains a huge amount of hormones which can cause changes in menstrual cycle for even few months to come. It could be that the spotting was caused by the pill. However, should you worry it is always a good idea to visit a doctor.
m 40yrs old.i took mefigest two months before n bleed clods.bt from next mont m having ligh periods den i normally having before two months.why
Imy friend take ipill within 3hours of unprotected sex. After 10days of taking the pill, light spotting occurs. What does that mean???